Tennessee, 2018

Hail and Damaging Winds in Tennessee, July 5, 2018

July 5, 2018 · NWS MEG · 12 events in 5 counties and zones

A westward moving upper level disturbance generated a several severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across a large portion of west Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A westward moving upper level disturbance generated a several severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across a large portion of west Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 4:16 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 4:16 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 PM CDT Thu Jul 5 2018

.UPDATE...

Update to increase pops across northeast Mississippi for this
evening.

&&

.DISCUSSION...

A subtle shortwave was undercutting an upper level ridge of high
pressure extending across the Middle Mississippi and Ohio Valleys.
This shortwave has initiated convection across south-central
Tennessee this afternoon and will spread from east to west across
mainly the southern half of the forecast area this evening. Latest
mesoanalysis suggests a strongly unstable but weakly sheared
environment. This should support the potential for a few
microbursts with damaging winds with any of the strongest storms
this afternoon and evening. Convective coverage should diminish
later tonight areawide.

Updated to increase pops across the southern half of the forecast
area. Updated forecast and grid products have been sent.

JLH

&&

.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 5 2018/

Current heat index values range from 110 to about 95. The heat
index values lower than 105 are generally in parts of north
Mississippi, so cancelled advisory from much of north Mississippi.

The heat and humid will continue tomorrow however, a frontal
system moves into the area and brings a clouds and a good chance
of precipitation to the Mid-South. Expecting heat index values on
Friday only to reach into the low 100s in some locations most will
be in the 90s.

On Saturday after the frontal system passes south of Memphis the
northwest part of the area will be cooler and dry. However, there
are still some chances of rain in the southeastern part of the
county warning area as the "polar" air mass does push far enough
south to clear out the entire Mid-South from having a chance of
showers.

By Sunday we return to more humid summer type weather with a
chance of rain through most of next week.  TLSJr

&&

AVIATION...
/18z TAFs/

A diurnal Cu field a round 5000 ft will continue to develop this
afternoon with ISO/SCT showers and thunderstorms this afternoons
into the early evening hours. This convection will move from east
to west and will be most likely from KMKL to KTUP through 00z.
Otherwise, expect prevailing VFR conditions outside of some brief
visibility restrictions at KMKL late tonight. A "cold" front will
move through the Mid-South late tonight and will shift winds from
the north at all terminals. Afternoon thunderstorms will be
possible again tomorrow pretty much area wide after 18z.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Randolph.

     Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Benton MS-DeSoto-
     Marshall-Tate.

     Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     Tunica.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 5, 2:36 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
336 PM CDT Thu Jul 5 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
336 PM CDT Thu Jul 5 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Excessive Heat Warning and a Heat Advisory are out for portions
of the Mid-South through this evening. The warning is for mainly
west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 4:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT THU JUL 5 2018

MSZ006-TNZ092-052315-
Tishomingo MS-Hardin TN-
538 PM CDT THU JUL 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...
Southern Hardin County in southwestern Tennessee...

At 538 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Walnut Grove, or 16 miles northeast of J P Coleman
State Park, moving west at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo and southern Hardin Counties should
monitor this storm closely.

LAT...LON 3501 8820 3493 8816 3489 8837 3500 8836
      3500 8838 3514 8837 3515 8798 3501 8799
TIME...MOT...LOC 2238Z 083DEG 31KT 3507 8793
Special weather statement, Jul 5, 5:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
610 PM CDT THU JUL 5 2018

MSZ005-006-TNZ053-055-091-092-060000-
Tishomingo MS-Alcorn MS-Chester TN-Decatur TN-McNairy TN-Hardin TN-
610 PM CDT THU JUL 5 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Northern Alcorn County in northeastern Mississippi...
Southern Chester County in southwestern Tennessee...
Southwestern Decatur County in Middle Tennessee...
McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...

At 610 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Decaturville to near Midway. Movement was west at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo...northern Alcorn...southern Chester...
southwestern Decatur...McNairy and Hardin Counties should monitor
this storm closely.

LAT...LON 3501 8810 3501 8820 3491 8814 3486 8882
      3499 8882 3500 8879 3526 8878 3534 8880
      3543 8880 3542 8806
TIME...MOT...LOC 2310Z 087DEG 33KT 3559 8814 3469 8814

The radar

The Ft Campbell radar (KHPX), 83 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 5, 5:20 PM CST to 5:25 PM CST
Where
Benton County, 5 mi NE of Big Sandy to 3.24 mi NNE of Big Sandy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.281, -88.016

Large tree limbs down across northern parts of Benton County.

Thunderstorm Wind, Henry

When
July 5, 6:07 PM CST to 6:15 PM CST
Where
Henry County, 71.82 mi N of Hinkle to 70.6 mi N of Hinkle
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
36.441, -88.077

Three large oak trees down behind the pool at Paris Landing.

Hail, Henry

When
July 5, 6:07 PM CST to 6:15 PM CST
Where
Henry County, 0.9 mi ENE of Oak Hill
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
36.435, -88.085

Thunderstorm Wind, Benton

When
July 5, 7:15 PM CST to 7:20 PM CST
Where
Benton County, 17.97 mi WNW of Lipe to 18.3 mi WNW of Lipe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.099, -88.480

Tree down on power lines near intersection of Highway 22 and Hico Road.

Thunderstorm Wind, Gibson

When
July 5, 8:10 PM CST to 8:15 PM CST
Where
Gibson County, 0.68 mi NE of Trenton to 2.69 mi SW of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.986, -88.921

Multiple trees and power lines down, especially Highway 45.

Thunderstorm Wind, Shelby

When
July 5, 8:19 PM CST to 8:22 PM CST
Where
Shelby County, 1.29 mi S of Berclair to 1.33 mi SSW of Berclair
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.132, -89.923

Large tree down blocking Walnut Grove and Goodlett Roads.

Thunderstorm Wind, Shelby

When
July 5, 8:22 PM CST to 8:25 PM CST
Where
Shelby County, 1.42 mi ESE of Aulon to 1.21 mi ESE of Aulon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.126, -89.955

Uprooted trees and power lines down near the Pink Palace Museum.

Thunderstorm Wind, Shelby

When
July 5, 8:24 PM CST to 8:30 PM CST
Where
Shelby County, 0.51 mi WSW of White Station to 0.98 mi W of White Station
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.118, -89.909

Considerable damage to a large sign at the Exxon gas station near the Oak Court Mall along Poplar Avenue.

Hail, Gibson

When
July 5, 8:25 PM CST to 8:30 PM CST
Where
Gibson County, 0.37 mi WNW of Medina
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.802, -88.776

Thunderstorm Wind, Gibson

When
July 5, 8:25 PM CST to 8:30 PM CST
Where
Gibson County, 2.71 mi ENE of Humboldt Arpt to 2.23 mi ENE of Humboldt Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.818, -88.827

Significant damage to a mobile home roof off of Highway 186.

Thunderstorm Wind, Madison

When
July 5, 8:35 PM CST to 8:40 PM CST
Where
Madison County, 3.87 mi WSW of Claybrook to 1.46 mi E of Lawrence
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.684, -88.716

Several trees down along Highway 412 in east Jackson.

Thunderstorm Wind, Shelby

When
July 5, 8:35 PM CST to 8:45 PM CST
Where
Shelby County, 0.87 mi NE of Memphis to 2.37 mi N of New South Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.140, -90.010

Several trees down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773054, 773057, 773058, 773059, 773061, 773062, 773063, 773066, 773064, 773067, 773065, 773068.